Acetaminophen Capsules or Tablets
What is this medication?
ACETAMINOPHEN (a set a MEE noe fen) treats mild to moderate pain. It may also be used to reduce fever.
This medicine may be used for other purposes; ask your health care provider or pharmacist if you have questions.
COMMON BRAND NAME(S): Aceta, Actamin, Anacin Aspirin Free, Genapap, Genebs, Mapap, Pain & Fever, Pain and Fever, PAIN RELIEF, PAIN RELIEF Extra Strength, Pain Reliever, Panadol, PHARBETOL, Plus PHARMA, Q-Pap, Q-Pap Extra Strength, Tylenol, Tylenol CrushableTablet, Tylenol Extra Strength, Tylenol Regular Strength, XS No Aspirin, XS Pain Reliever
What should I tell my care team before I take this medication?
They need to know if you have any of these conditions:
- If you often drink alcohol
- Liver disease
- An unusual or allergic reaction to acetaminophen, other medications, foods, dyes, or preservatives
- Pregnant or trying to get pregnant
How should I use this medication?
Take this medication by mouth with a glass of water. Follow the directions on the package or prescription label. Take your medication at regular intervals. Do not take your medication more often than directed.
Talk to your care team about the use of this medication in children. While this medication may be prescribed for children as young as 6 years of age for selected conditions, precautions do apply.
Overdosage: If you think you have taken too much of this medicine contact a poison control center or emergency room at once.
NOTE: This medicine is only for you. Do not share this medicine with others.
What if I miss a dose?
If you miss a dose, take it as soon as you can. If it is almost time for your next dose, take only that dose. Do not take double or extra doses.
What may interact with this medication?
- Other medications with acetaminophen
This list may not describe all possible interactions. Give your health care provider a list of all the medicines, herbs, non-prescription drugs, or dietary supplements you use. Also tell them if you smoke, drink alcohol, or use illegal drugs. Some items may interact with your medicine.
What should I watch for while using this medication?
Tell your care team if the pain lasts more than 10 days (5 days for children), if it gets worse, or if there is a new or different kind of pain. Also, check with your care team if a fever lasts for more than 3 days.
Do not take other medications that contain acetaminophen with this one. Always read labels carefully. If you have questions, ask your care team.
If you take too much acetaminophen, get medical help right away. Too much acetaminophen can be very dangerous and cause liver damage. Even if you do not have symptoms, it is important to get help right away.
What side effects may I notice from receiving this medication?
Side effects that you should report to your care team as soon as possible:
- Allergic reactions—skin rash, itching, hives, swelling of the face, lips, tongue, or throat
- Liver injury—right upper belly pain, loss of appetite, nausea, light-colored stool, dark yellow or brown urine, yellowing skin or eyes, unusual weakness or fatigue
- Redness, blistering, peeling, or loosening of the skin, including inside the mouth
Side effects that usually do not require medical attention (report to your care team if they continue or are bothersome):
- Trouble sleeping
- Upset stomach
This list may not describe all possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Where should I keep my medication?
Keep out of reach of children and pets.
Store at room temperature between 20 and 25 degrees C (68 and 77 degrees F). Protect from moisture and heat. Throw away any unused medication after the expiration date.
NOTE: This sheet is a summary. It may not cover all possible information. If you have questions about this medicine, talk to your doctor, pharmacist, or health care provider.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy